Tornadoes · United States · Wisconsin · 2008
EF0 tornado, Union, Wisconsin, June 12, 2008
This EF0 tornado ran 0.3 miles across Grant County on June 12, 2008, touching down at 2:29 PM CDT and reaching 50 yards wide. It killed nobody, and did $3,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 12, 2008
- Touchdown
- 2:29 PM CDT (19:29 UTC)
- Lifted
- 2:30 PM CDT (19:30 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.4 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- $10,000
- County
- Grant County
- Touchdown point
- 42.836, -90.512
- Lift-off point
- 42.836, -90.512
- Record number
- 0806121329-01
What the Weather Service recorded
Scattered severe thunderstorms developed ahead of a cold front during the afternoon of June 12. Thunderstorm winds estimated as high as 80 mph were reported, along with the touchdown of a brief tornado. Trees and power lines were downed, while homes sustained little or no damage. Large hail was also reported in parts of central Wisconsin.
A brief tornado touched down 0.6 miles northeast of Union, or 0.2 miles north of the intersection of Town Hall Road and County Road AD. Winds were estimated at 70 to 80 mph. An enhanced area of tree damage occurred, with a few 18 inch diameter pines snapped off 15 feet above the ground. A nearby residence sustained little damage, although power lines were downed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the tornado touched down at Jun 12, 4:30 AM CDT, 9 hours 59 minutes earlier.
Area forecast discussion, Jun 12, 4:30 AM CDT, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
430 AM CDT THU JUN 12 2008
.SHORT TERM...TODAY THROUGH SATURDAY
AT 4 AM...A COLD FRONT WAS LOCATED ACROSS THE EASTERN DAKOTAS.
THE DOPPLER RADARS CONTINUED TO SHOW A BROAD AREA OF RAIN AND
SCATTERED THUNDERSTORMS ACROSS SOUTHEAST MINNESOTA...NORTHEAST
IOWA...AND WESTERN WISCONSIN. THE INFRARED CLOUD TOPS HAVE BEEN
GRADUALLY WARMING ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA
EARLY THIS MORNING. THIS IS A RESULT IN THE DECREASE OF THUNDERSTORM
ACTIVITY. HOWEVER THERE CONTINUES TO BE 35 TO 45 DBZ ECHOS MAINLY
BELOW THE FREEZING LEVEL. AS A RESULT...THIS EVENT HAS
TRANSITIONED CURRENTLY TO A HEAVY RAIN EVENT. MORE ON THIS CAN BE
FOUND IN THE HYDROLOGIC PART OF THIS AREA FORECAST DISCUSSION.
THE MAIN OTHER QUESTION TODAY AND THIS EVENING IS WHETHER THE
CURRENT PRECIPITATION WILL MOVE EAST OF THE AREA...THUS ALLOWING
THE POSSIBILITY THAT WE MAY SEE SOME RECOVERY LATE THIS MORNING
AND AFTERNOON. BOTH THE 12.00Z EASTARW4 AND EASTNMM4 AND THE
12.06Z NAM/WRF ARE HINTING THAT THIS POSSIBILITY MAY OCCUR AND
THERE WILL BE SOME REDEVELOPMENT THIS AFTERNOON. THE 12.06Z
NAM/WRF MEAN LAYER CAPE CLIMBS INTO THE 1500 TO 2500 J/KG RANGE BY
21Z THIS AFTERNOON. AT THE SAME TIME THE 0-6 KM CAPES WILL BE IN
THE EXCESS OF 50 KNOTS. THIS WILL BE SUFFICIENT FOR THE
DEVELOPMENT OF SUPERCELLS. THE GREATEST SEVERE WEATHER THREAT
LOOKS TO BE ACROSS EAST OF A WISCONSIN RAPIDS TO OELWEIN IOWA
LINE. THE SIGNIFICANT TORNADO PARAMETER AND 0-1 KN STORM RELATIVE
HELICITIES SUGGESTS THAT THERE COULD BE SOME TORNADO POTENTIAL.
IN ADDITION...THERE WILL BE A WIND AND HAIL THREAT. AGAIN THIS
HIGHLY DEPENDENT UPON WHETHER WE ARE ABLE TO BUILD SOME
INSTABILITY.
.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
THE 12.00Z MEDIUM RANGE MODELS ARE IN VERY GOOD AGREEMENT THAT AN
UPPER LEVEL RIDGE WILL BE LOCATED ACROSS THE WESTERN UNITED STATES
AND UPPER LEVEL TROUGH ACROSS THE EASTERN UNITED STATES THROUGH
MUCH OF THIS FORECAST PERIOD. THE MODELS ARE INDICATING THAT
SEVERAL WAVES WILL BE MOVING SOUTHEAST INTO THE REGION. THE MODELS
ARE IN FAIRLY GOOD AGREEMENT THAT WE WILL SEE A CHANCE OF
PRECIPITATION FROM SATURDAY NIGHT THROUGH SUNDAY...AND THEN THE
MODELS DIFFER ON WHETHER WE WILL SEE ANY PRECIPITATION. THE ECMWF
HAS THE AREA DRY EARLY NEXT WEEK. MEANWHILE THE GFS HAS
PRECIPITATION CHANCES ON MONDAY...AND FROM TUESDAY NIGHT INTO
WEDNESDAY. AS ALWAYS THE TIMING AND PLACEMENT OF SHORT WAVES IN
THIS TYPE OF FLOW IS NOT USUALLY HANDLED THAT WELL BY THE
MODELS...SO I WILL PASS ANY CHANGES ONTO THE DAY SHIFT.
&&
.AVIATION...TODAY AND TONIGHT
LARGE AREA OF STRATIFORM RAIN OCCURRING OVER THE REGION THIS MORNING
AHEAD OF THE SYNOPTIC COLD FRONT. MVFR CEILINGS PREVAIL IN THIS AREA
OF RAIN WITH MAINLY VFR VISIBILITIES. COULD BE SOME OCCASIONAL MVFR
VISIBILITIES IN THE AREAS OF HEAVIER RAIN. THIS AREA OF RAIN AND
MVFR/VFR CONDITIONS EXPECTED TO PERSIST AT BOTH TAF SITES FOR A
WHILE THIS MORNING WITH THE EASTARW4 SHOWING THE RAIN PUSHING TO THE
EAST BY 15Z. THE SYNOPTIC SCALE COLD FRONT DOES NOT LOOK LIKE IT
WILL PUSH THROUGH THE TAF SITES UNTIL MID TO LATE AFTERNOON. ANOTHER
NARROW LINE OF SHOWERS COULD ACCOMPANY THE PASSAGE OF THE FRONT WITH
MVFR CEILINGS POSSIBLE. NOT MUCH OF A WIND SHIFT WILL OCCUR WITH THE
PASSAGE OF THE COLD FRONT GOING FROM SOUTH TO SOUTHWEST. VFR
CONDITIONS EXPECTED AFTER THE PASSAGE OF THE FRONT.
&&
.HYDROLOGY...TODAY AND TONIGHT
LAPS 12.07Z SHOWING WARM CLOUD DEPTHS JUST OVER 4 KM ACROSS
SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THE 12.06Z RUC SHOWS THAT
THESE WARM CLOUD LAYER DEPTHS AND STRONGEST 850 MB MOISTURE
TRANSPORT WILL MOVE EAST INTO WESTERN WISCONSIN EARLY THIS
MORNING. IN ADDITION MOST OF THE HIGHER RETURNS ARE BELOW THE
FREEZING LEVEL. AS A RESULT...IT LOOKS LIKE WE HAVE TRANSITIONED
MORE TO A HEAVY RAIN EVENT. WITH THE MODELS IN A GOOD AGREEMENT
THAT THE HEAVIEST PRECIPITATION WILL END GENERALLY WEST OF AN
OSSEO WISCONSIN TO NEW HAMPTON IOWA LINE...I HAVE MOVED UP THE END
TIME OF THE FLASH FLOOD WATCH TO 1 PM THIS AFTERNOON. UP TO AN
INCH OF ADDITIONAL RAIN LOOKS POSSIBLE ACROSS DODGE AND MOWER IN
SOUTHEAST MINNESOTA...AND MITCHELL AND FLOYD COUNTIES IN NORTHEAST
IOWA. ONE TO TWO INCHES OF ADDITIONAL RAIN WILL BE POSSIBLE ACROSS
THE REMAINDER OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. MEANWHILE
WESTERN WISCONSIN MAY SEE BETWEEN 1 AND 4 INCHES THROUGH THIS EVENING.
THE GREATEST TOTALS LOOK TO BE ACROSS SOUTHWEST WISCONSIN.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR WIZ032-
WIZ033.
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WIZ017-WIZ029-WIZ034-
WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.
MN...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR MNZ079-
MNZ086-MNZ087-MNZ088-MNZ094-MNZ095.
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MNZ096.
IA...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR IAZ008-
IAZ009-IAZ018-IAZ019.
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ010-IAZ011-IAZ029-
IAZ030.
&&
SHORT AND LONG TERM - BOYNE
AVIATION - 04
HYDROLOGY - BOYNEHazardous weather outlook, Jun 12, 5:45 AM CDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 545 AM CDT THU JUN 12 2008 IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-033-131100- BUFFALO-CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED- TREMPEALEAU-WABASHA-WINONA- 545 AM CDT THU JUN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST ACROSS THE AREA TODAY. THE BEST CHANCE OF THUNDERSTORMS WILL LIKELY OCCUR BEFORE 1 PM. NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE...HOWEVER...THEY WILL BE CAPABLE OF PRODUCING HEAVY RAIN. ADDITIONAL RAINFALL AMOUNTS WILL BE LESS THAN INCH WEST OF A MANTORVILLE MINNESOTA TO CHARLES CITY IOWA LINE...AND 1 TO 2 INCHES ACROSS THE REMAINDER OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND PARTS OF WEST CENTRAL WISCONSIN. WITH GROUNDS ALREADY SATURATED AND RIVER LEVELS HIGH...ANY ADDITIONAL HEAVY RAINFALL COULD RESULT IN FLASH FLOODING AND FURTHER RIVER FLOODING. A FLOOD WATCH IS IN EFFECT FOR THIS AREA UNTIL 1 PM THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY INTO MONDAY. AT THIS TIME...NO SEVERE WEATHER IS ANTICIPATED WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT. HOWEVER...RAINFALL AND FLOODING REPORTS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ010-011-029-030-MNZ096-WIZ017-029-034-041>044-053>055-061-131100- ADAMS-ALLAMAKEE-CLARK-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON-JACKSON- JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-VERNON-WINNESHIEK- 545 AM CDT THU JUN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND WESTERN INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST ACROSS THE AREA TODAY AND TONIGHT. IF ENOUGH INSTABILITY DEVELOPS THIS AFTERNOON...A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE LOW LEVEL WINDS LOOK TO BE FAVORABLE FOR THE POSSIBLE DEVELOPMENT OF A FEW TORNADOES SOUTHEAST OF AN OELWEIN IOWA TO NECEDAH WISCONSIN LINE. IN ADDITION TO THE TORNADO THREAT...THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN. THE GREATEST LIKELIHOOD OF SEVERE WEATHER WILL BE FROM 2 PM THROUGH 8 PM. RAINFALL AMOUNTS THROUGH THIS EVENING WILL BE IN THE 1 TO 4 INCH RANGE. WITH GROUNDS ALREADY SATURATED AND RIVER LEVELS HIGH...ANY ADDITIONAL HEAVY RAINFALL COULD RESULT IN FLASH FLOODING AND FURTHER RIVER FLOODING. A FLOOD WATCH IS IN EFFECT FOR THIS AREA UNTIL 1 AM FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY INTO MONDAY. AT THIS TIME...NO SEVERE WEATHER IS ANTICIPATED WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 8 PM THIS AFTERNOON. IN ADDITION...RAINFALL AND FLOODING REPORTS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BOYNE
In the hours before
Local storm report, Jun 12, 1:51 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
151 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG 4 N DICKEYVILLE 42.68N 90.59W
06/12/2008 GRANT WI EMERGENCY MNGR
SILO TOP BLOWN OFF AND BARN OR SHED BLOWN DOWN ALONG
COUNTY ROAD O NORTH OF DICKEYVILLE. WATER WAS OVER
FLOWING OVER SOME NEARBY ROADS.
&&
SHEALocal storm report, Jun 12, 2:17 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
217 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM FLASH FLOOD 5 N DICKEYVILLE 42.70N 90.59W
06/12/2008 GRANT WI EMERGENCY MNGR
WATER OVER COUNTY ROADS O AND B.
0212 PM FLASH FLOOD TENNYSON 42.69N 90.69W
06/12/2008 GRANT WI EMERGENCY MNGR
SOME STREETS GETTING FLOODED.
&&
SHEALocal storm report, Jun 12, 2:21 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
221 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM FLASH FLOOD 5 ENE POTOSI 42.72N 90.62W
06/12/2008 GRANT WI EMERGENCY MNGR
LOTS OF REPORTS OF FLOODING COMING INTO 911 CENTER.
&&
SHEAThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 12:00Z
7.5 hours before the tornado, 135 km from the path. June 12, 2008.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -96 J/kg
- Surface CAPE
- 241 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 285 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 7.8
- 0-3 km lapse rate
- 5.6 K/km
Davenport, (KDVN), 00:00Z
4.5 hours after it, 135 km from the path. June 13, 2008.
- Mixed-layer CAPE
- 3526 J/kg
- Mixed-layer CIN
- -23 J/kg
- Surface CAPE
- 2399 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 5.4
- Supercell composite
- 26.7
- 0-3 km lapse rate
- 4.8 K/km
The surface observations
Mineral Point (MRJ), 23 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The La Crosse radar (KARX), 123 km away, was scanning. The volume nearest the touchdown began at 19:29 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are
The other tornadoes of June 12, 2008
26 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 12 | 4:12 PM CDT | EF0 | Sullivan, MO | 0.2 | 25 | |||
| June 12 | 4:13 PM CDT | EF0 | Putnam, MO | 0.2 | 25 | |||
| June 12 | 4:34 PM CDT | EF0 | Columbia, WI | 5.3 | 50 | |||
| June 12 | 4:42 PM CDT | EF0 | Green Lake, WI | 0.2 | 20 | |||
| June 12 | 4:55 PM CDT | EF0 | Davis, IA | 1.3 | 50 | |||
| June 12 | 5:01 PM CDT | EF1 | Green, WI | 1.6 | 50 | |||
| June 12 | 5:15 PM CDT | EF1 | Green, WI | 12.3 | 100 | |||
| June 12 | 5:30 PM CDT | EF0 | Green, WI | 1.3 | 50 | |||
| June 12 | 5:53 PM CDT | EF0 | Van Buren, IA | 0.0 | 25 | |||
| June 12 | 6:05 PM CDT | EF0 | Shawnee, KS | 0.3 | 25 | |||
| June 12 | 6:19 PM CDT | EF0 | Dane, WI | 2.6 | 50 | |||
| June 12 | 6:25 PM CDT | EF0 | Dodge, WI | 0.1 | 20 | |||
| June 12 | 6:33 PM CDT | EF0 | Chase, KS | 3.5 | 75 | $50,000 | ||
| June 12 | 6:40 PM CDT | EF0 | Becker, MN | 1.8 | 25 | $100,000 | ||
| June 12 | 7:00 PM CDT | EF0 | Lyon, KS | 0.1 | 25 | |||
| June 12 | 7:00 PM CDT | EF0 | Chase, KS | 8.0 | 75 | |||
| June 12 | 7:14 PM CDT | EF1 | Hubbard, MN | 1.5 | 50 | $300,000 | ||
| June 12 | 7:26 PM CDT | EF0 | Rock Island, IL | 0.0 | 25 | |||
| June 12 | 8:05 PM CDT | EF0 | Leavenworth, KS | 0.2 | 25 | |||
| June 12 | 9:26 PM EDT | EF1 | Mason, MI | 1.3 | 300 | |||
| June 12 | 8:35 PM CDT | EF0 | Sedgwick, KS | 0.1 | 40 | $750 | ||
| June 12 | 8:44 PM CDT | EF1 | Becker, MN | 3.1 | 100 | $200,000 | ||
| June 12 | 9:45 PM EDT | EF0 | Manistee, MI | 1.0 | 425 | $15,000 | ||
| June 12 | 8:50 PM CDT | EF1 | Hubbard, MN | 5.4 | 100 | $500,000 | ||
| June 12 | 11:06 PM CDT | EF1 | Cowley, KS | 2.1 | 75 | $125,000 | ||
| June 12 | 12:30 AM CDT | EF1 | Boone, IL | 6.2 | 150 | $25,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.